This article is only available in the PDF format. Download the PDF to view the article, as well as its associated figures and tables.
To the Editor.—
Allergic immunotherapy is frequently suspect as the source of other illnesses, particularly if the illness might be caused by hypersensitivity. While no one really believes that allergic treatment can cause the Guillain-Barré syndrome, its onset shortly after the start of injections as in the following case was cause for concern.A 23-year-old white man with seasonal rhinitis was found to have marked sensitivity by scratch tests to pollens, dust, and molds, and injections of an appropriate extract were started in March 1969. He received a total of five injections by March 30, when an ascending paralysis typical of the Guillain-Barré syndrome developed, confirmed by the subsequent clinical course and cerebrospinal fluid analysis. He was completely recovered by early May, but during the summer he had severe hay fever and bravely requested that his hyposensitization injections be restarted. After a thorough search of the literature which revealed no
Anderson LB. Allergy and the Guillain-Barré Syndrome. JAMA. 1972;220(1):127. doi:10.1001/jama.1972.03200010111030